Alert archive / New Jersey / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 226, NWS Philadelphia/Mount Holly

August 3, 2006Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 3, 2006, 3:45 PM EDT for Sussex County, New Jersey. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2006, 3:45 PM EDT (19:45 UTC)
Expired
Aug 3, 2006, 4:45 PM EDT
In force
60 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

County Sussex County, NJ

The radar

The Binghamton radar (KBGM), 142 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:35 PM EDTTSTM WND DMGWest Milford, NJTREES AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1378 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 031945
SVRPHI
NJC037-032045-
/O.NEW.KPHI.SV.W.0226.060803T1945Z-060803T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SUSSEX COUNTY IN NORTHWEST NEW JERSEY

* UNTIL 445 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 25 MILES WEST OF
  SUSSEX...OR ABOUT 32 MILES EAST OF SCRANTON...AND MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUSSEX BY 430 PM EDT...
  7 MILES NORTH OF HAMBURG BY 435 PM EDT...
  VERNON VALLEY BY 440 PM EDT...
  HIGHLAND LAKE BY 445 PM EDT...

LAT...LON 4139 7514 4122 7517 4108 7428 4135 7423

$$

MPD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:29 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 3, 3:29 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
329 PM EDT THU AUG 3 2006

.SYNOPSIS...
RATHER MODEST PATTERN CHANGE PRODUCING RATHER SIGNIFICANT WEATHER
CHANGE FOR THE UPCOMING SEVEN DAY FORECAST. HEAT EVENT IS ON THE
WANE AND SEASONABLE TEMPERATURES EXPECTED TO RETURN BY NEXT WEEK.
SEVERAL FRONTAL PASSAGES...A RATHER RARE EVENT OF LATE...OCCUR
THROUGH THE FORECAST PERIOD.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
SHORT TERM DOMINATED BY WANING OF HEAT EVENT AND ONSET OF STRONG
TO SEVERE CONVECTION (WHICH IS HOW WE BROKE THE LAST HEAT WAVE IN
MID-JULY). FRONTAL BOUNDARY MAKES PROGRESS THROUGH THE AREA ON
FRIDAY SUFFICIENTLY TO AVOID NEED FOR ANY HEAT ADVISORY IN
SOUTHERN ZONES. HARD TO BELIEVE DEWPOINTS IN THE 60S AND AIR TEMPERATURES
IN THE 80S WILL FEEL COOLER AND DRIER ON SATURDAY BUT IT WILL.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
STAYED ALONG THE LINES OF HPC GUIDANCE FOR THE EXTENDED. HIGH
PRESSURE WHICH HAS BUILT IN OVER THE END OF THE SHORT TERM WILL
CONTINUE TO MOVE EASTWARD. A WARM FRONT IS EXPECTED TO MOVE THROUGH
THE AREA LATE SUNDAY INTO MONDAY BEFORE A COLD FRONT MOVES THROUGH
THE REGION ON MONDAY NIGHT INTO TUESDAY MORNING. ONCE THE COLD FRONT
MOVES THROUGH THE TEMPERATURES SHOULD ONCE AGAIN DROP BACK DOWN TO
THE LOW TO MID 80S, AND SLIGHTLY COOLER IN THE POCONOS REGION. ONCE
THE FRONT HAS MOVED OUT OF THE REGION, HIGH PRESSURE IS FORECASTED
TO BUILD INTO THE AREA THROUGH THE END OF THE EXTENDED PERIOD. AS
FAR AS PRECIPITATION GOES IN THE EXTENDED, A CHANCE FOR SHOWERS OR
THUNDERSTORMS EXISTS THROUGH LATE MONDAY. DRY CONDITIONS ARE THEN
EXPECTED TO PERSIST FROM TUESDAY THROUGH THE END OF THE EXTENDED.

&&

.AVIATION...
VFR CONDITIONS OVER ALL TERMINALS. ISOLATED CONVECTION POSSIBLE
21Z - 02Z SO PLACED VCSH & CB IN TERMINALS. MVFR WITH SOME IFR
CONDITIONS EXPECTED BETWEEN 4Z AND 12Z FRI, BUT ONCE THE SUN COMES
UP, VFR CONDITIONS WILL RETURN. KEPT SCATTERED CLDS IN TERMINAL
OVERNIGHT INTO FRI AS WEAK FRONT WORKS ITS WAY THRU AREA. SOUTHWEST
TO WEST WILL BECOME LGT AND VRB OVERNIGHT. DURING THE DAY FRI WILL
PICKUP FROM THE NW.

&&

.MARINE...
NO SIG CHANGES TO PREV FCST, WITH WINDS AND SEAS REMAINING BELOW SCA
CRITERIA. HAZY CONDITIONS TONIGHT ON THE WATER THROUGH. ISOLATED
SHOWERS AND THUNDERSTORMS POSSIBLE THU NIGHT AND FRI.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FOR PAZ060>062-067>071 UNTIL 8 PM
     THURSDAY.
NJ...EXCESSIVE HEAT WARNING FOR NJZ001-007>010-012>027 UNTIL 8 PM
     THURSDAY.
DE...EXCESSIVE HEAT WARNING FOR DEZ001>004 UNTIL 8 PM THURSDAY.
MD...EXCESSIVE HEAT WARNING FOR MDZ008-012-015-019-020 UNTIL 8 PM
     THURSDAY.
MARINE...NONE.
&&

SYNOPSIS...
SHORT TERM...SZATKOWSKI
LONG TERM...MEOLA
AVIATION...ZEV
MARINE...ZEV
Hazardous weather outlook, Aug 3, 5:30 AM EDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT THU AUG 3 2006

PAZ054-055-041000-
CARBON-MONROE-
530 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO TONIGHT. SOME STORMS COULD TURN
SEVERE WITH DAMAGING WINDS THE MAIN THREAT. LOCALLY HEAVY
RAINFALL WILL ALSO OCCUR AND POOR DRAINAGE FLOODING CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

NJZ001-007>010-012-015-PAZ060>062-067>071-041000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
530 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, AND NORTHWESTERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM THIS
EVENING. HEAT INDICES WILL BE BETWEEN 105 AND 110 DEGREES THIS
AFTERNOON. SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON. SOME STORMS COULD TURN SEVERE WITH DAMAGING
WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR AND
POOR DRAINAGE FLOODING CANNOT BE RULED OUT. THE GREATEST COVERAGE
OF THUNDERSTORMS THIS AFTERNOON SHOULD BE CLOSER TO THE LEHIGH
VALLEY AND NORTHWESTERN NEW JERSEY, WITH THE STORMS THEN SPREADING
SOUTH AND EASTWARD DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY RAIN AND
GUSTY WINDS ON FRIDAY, ESPECIALLY FROM ABOUT TRENTON ON SOUTHWARD.
OTHERWISE, NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-041000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
530 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM THIS
EVENING. HEAT INDICES WILL BE BETWEEN 105 AND 110 DEGREES THIS
AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON, ESPECIALLY LATE. LOCALLY HEAVY RAINFALL CAN OCCUR
AND POOR DRAINAGE FLOODING CANNOT BE RULED OUT. THUNDERSTORMS
SHOULD INCREASE IN COVERAGE A BIT DURING THIS EVENING AS A COLD
FRONT NEARS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY RAIN AND
GUSTY WINDS ON FRIDAY. OTHERWISE, NO HAZARDOUS WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANZ430-431-450>455-041000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
530 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GORSE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:19 PM EDTSevere Thunderstorm WarningPHIHunterdon, Warren41 min
Aug 3, 6:51 PM EDTSevere Thunderstorm WarningPHISomerset23 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.